Alert archive / Oregon / Red Flag Warnings in 2015

Red Flag Warning 26, NWS Medford, OR

August 23, 2015Klamath County, Lake County, Oregon; Modoc County, California

NWS Medford, OR issued this red flag warning at Aug 23, 2015, 2:23 PM PDT for Klamath County, Lake County, Oregon; Modoc County, California. It took effect at Aug 24, 2015, 3:00 PM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2015, 2:23 PM PDT (21:23 UTC)
In effect from
Aug 24, 2015, 3:00 PM PDT
Expired
Aug 24, 2015, 7:57 PM PDT
In force
5 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2015-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2015-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2140 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

641 
WWUS86 KMFR 232123
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
223 PM PDT SUN AUG 23 2015

CAZ285-ORZ624-240930-
/O.UPG.KMFR.FW.A.0015.150824T2200Z-150825T0400Z/
/O.NEW.KMFR.FW.W.0026.150824T2200Z-150825T0400Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
223 PM PDT SUN AUG 23 2015

...RED FLAG WARNING IN EFFECT FROM 3 PM TO 9 PM PDT MONDAY FOR
STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER
ZONES 285 AND 624...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 3 PM TO 9 PM PDT MONDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* IMPACTS: STRONG, GUSTY WIND WITH LOW RELATIVE HUMIDITY AND HIGH 
  FIRE DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD OF 
  NEW AND EXISTING FIRES. 

* AFFECTED AREA: 
  IN NORTHERN CA FIRE ZONE....285. 
  IN SOUTH CENTRAL OR FIRE ZONE....SOUTHEAST 624.

* COUNTIES AFFECTED: 
  IN NORTHERN CA...CENTRAL AND EASTERN MODOC.
  IN SOUTH CENTRAL OR...FAR SOUTHEASTERN KLAMATH...SOUTHWESTERN LAKE.

* WIND: SOUTHWEST 12 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* HUMIDITY: 10 TO 15 PERCENT.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. STRONG WINDS AND LOW
RELATIVE HUMIDITIES WILL CAUSE FIRES TO SPREAD VERY RAPIDLY.

&&

$$

VISIT US AT WWW.WEATHER.GOV/MEDFORD
3 follow-up statements
155 
WWUS86 KMFR 241001
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
301 AM PDT MON AUG 24 2015

CAZ285-ORZ624-242215-
/O.CON.KMFR.FW.W.0026.150824T2200Z-150825T0400Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
301 AM PDT MON AUG 24 2015

...RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW RELATIVE
HUMIDITIES FOR FIRE WEATHER ZONES 285 AND 624...

* IMPACTS: STRONG, GUSTY WIND WITH LOW RELATIVE HUMIDITY AND HIGH 
  FIRE DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD OF 
  NEW AND EXISTING FIRES. 

* AFFECTED AREA: 
  IN NORTHERN CA FIRE ZONE....285. 
  IN SOUTH CENTRAL OR FIRE ZONE....SOUTHEAST 624.

* COUNTIES AFFECTED: 
  IN NORTHERN CA...CENTRAL AND EASTERN MODOC.
  IN SOUTH CENTRAL OR...FAR SOUTHEASTERN KLAMATH...SOUTHWESTERN LAKE.

* WIND: SOUTHWEST 12 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* HUMIDITY: 10 TO 15 PERCENT.

* VIEW THE HAZARD AREA IN DETAIL AT
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. STRONG WINDS AND LOW
RELATIVE HUMIDITIES WILL CAUSE FIRES TO SPREAD VERY RAPIDLY.

&&

$$

VISIT US AT WWW.WEATHER.GOV/MEDFORD
986 
WWUS86 KMFR 242111
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
211 PM PDT MON AUG 24 2015

CAZ285-ORZ624-250400-
/O.CON.KMFR.FW.W.0026.150824T2200Z-150825T0400Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
211 PM PDT MON AUG 24 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE
WEATHER ZONES 285 AND 624...

* IMPACTS: STRONG, GUSTY WIND WITH LOW RELATIVE HUMIDITY AND HIGH 
  FIRE DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD OF 
  NEW AND EXISTING FIRES. 

* AFFECTED AREA: 
  IN NORTHERN CA FIRE ZONE....285. 
  IN SOUTH CENTRAL OR FIRE ZONE....SOUTHEAST 624.

* COUNTIES AFFECTED: 
  IN NORTHERN CA...CENTRAL AND EASTERN MODOC.
  IN SOUTH CENTRAL OR...FAR SOUTHEASTERN KLAMATH...SOUTHWESTERN LAKE.

* WIND: SOUTHWEST 12 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* HUMIDITY: 10 TO 15 PERCENT.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. STRONG WINDS AND LOW
RELATIVE HUMIDITIES WILL CAUSE FIRES TO SPREAD VERY RAPIDLY.

&&

$$

VISIT US AT WWW.WEATHER.GOV/MEDFORD
797 
WWUS86 KMFR 250257
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
757 PM PDT MON AUG 24 2015

CAZ285-ORZ624-250400-
/O.CAN.KMFR.FW.W.0026.000000T0000Z-150825T0400Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
757 PM PDT MON AUG 24 2015

...RED FLAG WARNING IS CANCELLED FOR FOR FIRE WEATHER ZONES 285
AND 624...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED FLAG
WARNING.

HUMIDITIES ARE NOW RISING AND WINDS DIMINISHING. CRITICAL FIRE
WEATHER CONDITIONS ARE NO LONGER EXPECTED TONIGHT.

$$

VISIT US AT WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 23, 12:04 PM PDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 23, 12:04 PM PDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEDFORD OR
1204 PM PDT SUN AUG 23 2015

UPDATED AVIATION

.DISCUSSION...WILDFIRES AND ASSOCIATED SMOKE CONTINUE TO BE THE
BIG STORY FOR THE FORECAST AREA TODAY. FIRST...WEST WINDS WILL
AFFECT WILDFIRES MORE THAN YESTERDAY SINCE THE THERMAL TROUGH HAS
MOVED WELL INLAND AND THE PRESSURE GRADIENT HAS INCREASED. MORNING
PRESSURE GRADIENT 24 HOUR CHANGES ARE CAPTURING THIS...WITH NORTH
BEND TO ROSEBURG INCREASING BY 1.5MB. THIS IS THE START OF A
GENERAL TREND TOWARDS GUSTIER AND DRIER CONDITIONS...WHICH SHOULD
PEAK TOMORROW. A FIRE WEATHER WATCH FOR TOMORROW HIGHLIGHTS THIS.
WOULD NOT BE SURPRISED TO SEE SOME CUMULUS TODAY ALONG AND WEST OF
THE CASCADES BUT WITHOUT ANY TRIGGER AND VERY LITTLE MIDLEVEL
MOISTURE...WE'RE NOT MENTIONING ANY THUNDERSTORM CHANCES UNTIL
TOMORROW.

THE INCREASING WINDS WILL PLAY A SIGNIFICANT ROLE IN SMOKE
DISPERSION AND TRANSPORT TODAY. YESTERDAY FEATURED VERY WEAK WIND
FLOW...AND WEAK SOUTHERLY WINDS REACHED ALL THE WAY TO ABOUT 5000
FEET. THIS PUSHED SMOKE INTO ROSEBURG...AND ALLOWED SMOKE TO PILE UP
IN THE ILLINOIS VALLEY AND WESTERN KLAMATH RIVER VALLEY...NEAR THE
DEL NORTE COUNTY FIRES. THE ROGUE VALLEY FEATURED MORE HIGH LEVEL
SMOKE FROM THE CALIFORNIA FIRES...AS THE SCENT OF SMOKE IN THE
VALLEY WAS NOT AS STRONG AS PREVIOUS DAYS...BUT STILL SOME
REDUCTIONS TO VISIBILITY THIS MORNING. THIS AFTERNOON THE INCREASING
WESTERLY FLOW SHOULD IMPROVE ROSEBURG'S AIR QUALITY BUT SMOKE
IMPACTS WILL STILL BE FELT IN THE ROGUE...ILLINOIS...KLAMATH RIVER
AND SURROUNDING VALLEYS. THE WORST SMOKE IMPACTS SHOULD BE IN THE
KLAMATH RIVER VALLEY NEAR HAPPY CAMP.

&&

.AVIATION...FOR THE 23/18Z TAF CYCLE...ALONG THE COAST...AREAS OF
IFR CIGS WILL SCATTER BY EARLY AFTERNOON...BUT THE LOWER CONDITIONS
WILL PERSIST OFFSHORE...AND RETURN TO THIS EVENING. INLAND...EXPECT
MVFR TO IFR CONDITIONS NEAR AREA WILDFIRES. SMOKE SHOULD THIN IN
UMPQUA BASIN AND IN THE ROGUE VALLEY THIS AFTERNOON ONCE WESTERLY
WINDS PICK UP...BUT SMOKE WILL RETURN TO THE ROGUE VALLEY ONCE WINDS
TURN TO THE NORTH THIS EVENING. ON THE EAST SIDE...VIS MAY DROP TO
MVFR AT KLMT AS SMOKE MOVES IN FROM THE NATIONAL CREEK COMPLEX. -MSC

&&

.MARINE...UPDATED 200 AM PDT SUNDAY 23 AUGUST 2015...LIGHT TO
MODERATE NORTH WINDS WILL PREVAIL THROUGH TUESDAY. THE PRESSURE
PATTERN WILL BE WEAK THURSDAY AND FRIDAY. WINDS WILL BE RELATIVELY
LIGHT AND SEAS WILL BE GENERALLY 4 TO 5 FEET OR LESS.

&&

.FIRE WEATHER...UPDATED 330 AM PDT SUNDAY 23 AUGUST 2015...HIGH
PRESSURE WILL PERSIST THROUGH SUNDAY WITH CONTINUED HOT AND DRY
WEATHER. BREEZY SOUTHWEST WINDS WILL DEVELOP EAST OF THE CASCADES
SUNDAY AFTERNOON AND EVENING. ON MONDAY...SOUTHWEST WINDS ALOFT WILL
INCREASE AS AN UPPER LEVEL RIDGE STARTS TO SHIFT EAST IN RESPONSE TO
A TROUGH DROPPING DOWN OFF THE PACNW COAST. A CRITICAL FIRE WEATHER
PATTERN MAY DEVELOP EAST OF THE CASCADES WITH LOW HUMIDITIES AND
GUSTY WINDS...MAINLY OVER ZONES 285 AND SOUTHEAST 624. A FIRE
WEATHER WATCH IS IN EFFECT FOR THESE AREAS MONDAY AFTERNOON AND
EVENING. THIS PATTERN MAY REPEAT TUESDAY AFTERNOON...MOST LIKELY IN
ZONE 285. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NEAR THE
SISKIYOUS AND CASCADES MONDAY AND TUESDAY.

&&

.PREV DISCUSSION... /ISSUED 417 AM PDT SUN AUG 23 2015/

DISCUSSION...DISPERSION OF SMOKE FROM WILDFIRES WILL REMAIN THE
MAIN WEATHER FEATURE OF INTEREST, AT LEAST FOR THE FIRST HALF OF
THE WEEK. DURING THE SECOND HALF OF THE WEEK, FORECAST CONFIDENCE
QUICKLY DIMINISHES BUT THERE IS GENERAL MODEL AGREEMENT ON A
TREND OF STRENGTHENING A CLOSED LOW THAT WILL BE LURKING OFFSHORE.
THIS LOW COULD BRING RAINFALL TO OUR AREA AND COULD DO SO AS EARLY
AS FRIDAY.

THROUGH WEDNESDAY, THERE WILL BE RELATIVELY LITTLE CHANGE IN BOTH
THE UPPER LEVEL PATTERN OR RESULTANT WEATHER FOR OUR AREA. THIS
INCLUDES A PERSISTENT MODERATE SOUTHWEST FLOW ALOFT THAT WILL
INCREASE THE AREA IMPACTED BY SMOKE FROM FIRES IN NORTHWEST
CALIFORNIA WHILE THE COLLIER BUTTE, STOUTS CREEK, AND NATIONAL
CREEK COMPLEXES IN SOUTHERN OREGON CONTINUE TO CONTRIBUTE TO SMOKY
SKIES. MOST NOTABLY, SMOKE EMANATING FROM CALIFORNIA HAS BROUGHT
DIMINISHED VISIBILITY TO THE ROGUE AND UMPQUA VALLEYS THIS
MORNING. THE EXTENT TO WHICH SMOKE REDUCES VISIBILITY AND LOWERS
AIR QUALITY WILL EBB AND FLOW AS SURFACE WINDS AND SMOKE OUTPUT
FROM FIRES VARY. THE FLOW PORTION WILL COME WITH AFTERNOON AND
EVENING WESTERLY BREEZES AT THE SURFACE AND BETTER VENTILATION
DURING THE HOT PART OF THE DAY. BUT, THE WINDS ALOFT WILL CONTINUE
TO SEND SMOKE NORTHEASTWARD AND NOCTURNAL INVERSIONS WITH WEAK
OVERNIGHT WINDS WILL TEND TO BRING WORSENING CONDITIONS INTO THE
MORNING HOURS.

STRONG RIDGING CENTERED OVER THE GREAT BASIN EXTENDS INTO OUR
REGION. HIGH TEMPERATURES THROUGH WEDNESDAY WILL VARY ONLY
SLIGHTLY FROM YESTERDAY'S READINGS THAT WERE AROUND 5 TO 10
DEGREES ABOVE NORMAL. THAT SLIGHT VARIATION IS LIKELY TO BE A
DEGREE OR TWO OF COOLING EACH DAY STARTING ON MONDAY AS THE RIDGE
IS NUDGED EASTWARD BY SLOWLY APPROACHING LOW PRESSURE OFFSHORE
FROM THE PACIFIC NORTHWEST. I HAVE MAINTAINED THE FORECAST OF A
SLIGHT CHANCE OF THUNDERSTORMS ON MONDAY AFTERNOON AND EVENING FOR
THE SOUTHERN OREGON CASCADES INTO NORTHERN KLAMATH AND FAR
NORTHWEST LAKE COUNTIES. THERE WILL BE A MODEST INCREASE IN
700-500 MB MOISTURE ON MONDAY AFTERNOON AND THE 00Z GFS SHOWS
SURFACE BASED CAPE VALUES OF AROUND 150 TO 250 J/KG. THERE IS
LITTLE CHANGE EXPECTED ON TUESDAY, WITH THE HIGHEST PROBABILITY OF
A THUNDERSTORM ONCE AGAIN IN THE CRATER LAKE TO CHEMULT VICINITY.
BUT, COMPARED TO MONDAY THE NAM AND GFS EACH SHOW A DECREASE IN
MID-LEVEL MOISTURE AND A SLIGHTLY LESS FAVORABLE VERTICAL
TEMPERATURE PROFILE. CONFIDENCE IN THE WEDNESDAY FORECAST BEGINS THE
AFOREMENTIONED DOWNWARD TREND. WITH A GRADUAL EASTWARD MOVEMENT OF
THE TROUGH OFFSHORE, THIS INCREASES THE PROBABILITY THAT A
SHORTWAVE OR TWO EMBEDDED IN THE SOUTHWEST FLOW ALOFT COULD AID
THE DEVELOPMENT OF ISOLATED THUNDERSTORMS. BUT, ABSENT THE AID OF
A SHORTWAVE, MOISTURE AMOUNTS AND INSTABILITY WILL ONCE AGAIN BE
MEAGER AND UNLIKELY TO PRODUCE MORE THAN A THUNDERSTORM OR TWO
OVER THE HIGHER TERRAIN OF THE SOUTHERN OREGON CASCADES OR ON THE
EAST SIDE.

STARTING ON THURSDAY, THERE IS LITTLE MODEL AGREEMENT OR SIGN OF
RUN-TO-RUN CONSISTENCY ON THE TRACK OR STRENGTH OF THE OFFSHORE
LOW. THE PATH OF THE LOW COULD EITHER INCREASE OR DECREASE THE
STABILITY OVER OUR AREA. AN INCREASE IF IT WERE TO NEAR THE COAST
WHILE REMAINING WEST OR SOUTHWEST OF OUR AREA WHICH WOULD BRING A
MORE DUE SOUTHERLY FLOW ALOFT. STABILITY WOULD INCREASE SHOULD IT
TAKE A MORE NORTHERN TRACK AND PRODUCE A COOLER, MARITIME
INFLUENCED WESTERLY FLOW ALOFT. THERE HAS BEEN A TREND OF
INCREASING THE AMOUNT OF MOISTURE EXPECTED TO ACCOMPANY THE LOW.
THUS, AS EARLY AS FRIDAY AND CONTINUING NEXT WEEKEND THERE COULD
BE A WELCOME RAINFALL ON AT LEAST SOME OF THE FIRES IN THE
PACIFIC NORTHWEST.

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR ORZ624.

CA...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR CAZ285.

PACIFIC COASTAL WATERS...NONE.

NSK/CC/MSC

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:08 PM PDTSmall Craft Advisory for Hazardous SeasMFR51 hr

Nearby

Red Flag Warnings in Oregon, 2015Red Flag Warnings in California, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.